Length of stay as a stochastic process: A general approach and application to hospitalization for schizophrenia

William W. Eaton, G. A. Whitmore

Research output: Contribution to journalArticlepeer-review

Abstract

A general approach to the study of length of stay (LOS) for hospitalization is presented. Data on first hospitalization for schizophrenia from the Maryland Psychiatric Case Register are applied to discussions of the Life Table and seven stochastic models of the LOS process. As far as possible, prior applications of the various models to this process are reviewed, and the models are conceptualized on the individual and aggregate level. The models are the exponential, mixed exponential, type XI, Weibull, gamma, lognormal and Inverse Gaussian. The lognormal and Inverse Gaussian show the best fits to the data in terms of the maximum absolute deviation. However, the Inverse Gaussian is superior due to its attractive statistical characterization. Special attention is given to the relatively new Inverse Gaussian, and there is a brief section on LOS and theory verification. Recommendations are made for future LOS research.

Original languageEnglish (US)
Pages (from-to)273-292
Number of pages20
JournalThe Journal of Mathematical Sociology
Volume5
Issue number2
DOIs
StatePublished - Jan 1 1977
Externally publishedYes

ASJC Scopus subject areas

  • Algebra and Number Theory
  • Social Sciences (miscellaneous)
  • Sociology and Political Science

Fingerprint Dive into the research topics of 'Length of stay as a stochastic process: A general approach and application to hospitalization for schizophrenia'. Together they form a unique fingerprint.

Cite this